How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Dermatology
Satisfied Customers: 18452
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Dermatology Question Here...
Dr. D. Love is online now

I started taking fluvoxamine tablets 18 months ago and one

Customer Question

I started taking fluvoxamine tablets 18 months ago and one of the side-effects has been that I've developed a rash consisting of bumps and spots on both sides of my face. Initially, it was just on the left side but after a couple of months it also appeared on the right side. I am a 39 year old female. Anything you can suggest to help?
Submitted: 3 years ago.
Category: Dermatology
Expert:  Shantal-Mod replied 3 years ago.
Hello,

I'm Shantal and I'm a moderator for this topic.

We have been working with the Experts to try to help you with your question. Sometimes it may take a bit of time to find the right fit.

I was checking to see if you had already found your answer or if you still need assistance from one of the Experts.

Please let me know if you wish to continue waiting or if you would like for us to close your question?

Thank you,

Shantal
Expert:  Dr. D. Love replied 3 years ago.
Could you attach a photo of the rash?

Customer: replied 3 years ago.

Dear Dr. Love


My daughter is battling severe OCD for a number of years. This has resulted in depression and anxiety. She is unable to work due to the many restrictions her condition have caused. For instance, she has a fear of leaving her DNA and fingerprints behind when visiting friends. This has turned her into a virtual recluse. Nobody is allowed to take a photo of her. If it happens by accident it has to be destroyed immediately.


What should I do?


Yours sincerely


Ernst A. Klein

Expert:  Dr. D. Love replied 3 years ago.
I'm sorry for the delay, but I was away from the computer when you replied.

From the perspective of the rash, it is always difficult to be specific over the internet, but without seeing a picture, the best that can be recommended would be either an emollient cream, a weak hydrocortisone cream (which preferably should only be used for short courses on the face), or an oral antihistamine to try to relieve the rash. Anther option would be to consider stopping the medicine that may be causing the rash and using a different drug.

So this also folds into a discussion of the usual treatment for OCD. The fluvoxamine is an SSRI (selective serotonin reuptake inhibitor), which is the recommended first-line medicines to use for OCD. SSRIs are primarily antidepressant medicines, but have also been shown to help a variety of other psychologic problems, including OCD and generalized anxiety disorder. However, it is unusual that an SSRI alone will lead to complete resolution of symptoms. It is more common that there is a partial response, and whether additional treatment is needed is determined by the severity of persistent symptoms. It is common that there should also be counselling provided, most often in the form of cognitive-behavioural therapy (CBT). Other options to consider would be the use of a drug that affects norepinephrine in addition to serotonin, such as venlafaxine (an SNRI, a serotonin and norepinephrine reuptake inhibitor),.the addition of other medicines for anxiety, such as buspirone, or the addition of a mood stabilizer, such as olanzapine or risperidone.

Within the context of a rash that may be caused by the fluvoxamine, changing to a different drug must be considered in the context of whether the fluvoxamine has provided significant improvement and whether other medicines have not been as effective. If the fluvoxamine is the one of several medicines that has provided significant improvement, there will be hesitance in stopping the drug. But if it has not been significantly more effective than other drugs that have been tried, the doctor will more readily consider a different drug.

As a parent, it is frequently impossible to force a daughter to seek care for any mental health condition. If the symptoms are of such severity that they are a danger to themselves or others, then short-term treatment can be forced through legal action. But being a recluse is usually not of sufficient severity to justify legal action. So, parents are usually left with the only option being support and encouragement for her to seek care with a Psychiatrist and CBT counsellor, and to be honest with them so that they have an accurate knowledge of the severity of symptoms.

If I can provide any further information, please let me know.